Georgia, 2002

Damaging Wind in Georgia, July 21, 2002

July 21, 2002 · NWS JAX · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Jul 21, 1:30 PM EST, 2 hours earlier.

Area forecast discussion, Jul 21, 1:30 PM EST, 2 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
230 PM EDT SUN JUL 21 2002

CURRENTLY...PERSISTENT UPPER TROF CONTINUES FROM MID-ATLC TO CENTRAL
GULF COAST. THERE WAS A VORT MAX IN THE WEST FLORIDA PANHANDLE AND
ANOTHER OFF THE EAST CENTRAL FLORIDA COAST. AT THE SURFACE...A WEAK
TROUGH STRETCHED FROM OFFSHORE THE CAROLINA COAST TO GEORGIA. WSR 88D
WAS SHOWING A CLUSTER OF STRONG THUNDERSTORMS ALONG GULF COAST FROM
JUST SOUTH OF TLH TO PUTNAM...ST JOHNS...AND FLAGLER COUNTIES. THE
EAST COAST SEABREEZE WAS RESPONSIBLE FOR THE STORMS FIRING UP THERE.

MODELS/ZFP...DESPITE THE EARLY ONSET OF THUNDERSTORMS IN N FL...THE
APPROACH OF THE VORT LOBE FROM THE FL PANHANDLE (AND ALSO ANOTHER
DROPPING INTO SE GA) WILL LEAD TO ANOTHER ROUND OF STRONG THUNDERSTORMS
ACROSS MUCH OF THE CWA LATER THIS AFTERNOON AND EVE. THE MAIN
CONCERNS AS WAS CASE YESTERDAY WILL BE PULSE SEVERE STORMS. THIS
WILL BE ESPECIALLY THE CASE IN GEORGIA WHERE THE ATMOSPHERE HAS NOT
BEEN WORKED ON YET AND IT IS ALREADY PUSHING 90 DEGREES. MODELS IN
GOOD AGREEMENT IN KEEPING SURFACE AND UPPER TROUGH IN THE AREA THIS
WEEK AND LOW LEVEL RIDGE ACROSS SOUTH CENTRAL FLORIDA. THIS SHOULD
RESULT IN A GOOD INFLUX OF GULF MOISTURE AND COUPLED WITH ANY
HEATING ...MID LEVEL IMPULSES...AND INSTABILITY SHOULD LEAD TO
NUMEROUS SHOWERS AND STORMS AT LEAST THROUGH THURSDAY OF NEXT WEEK.
BY THE END OF THE WEEK AND WEEKEND...THE TROUGH DISSIPATES AND LOW
LEVEL RIDGE BUILDS NORTH INTO NORTH CENTRAL FLORIDA. SHOULD SEE A
RETURN TO NEAR CLIMO POPS.

PRELIM
AMG TT 070/090 070/090 074 08474
SSI TT 075/087 075/087 077 08474
JAX TT 072/090 072/090 074 08474
SGJ TT 074/087 074/087 075 08474
GNV TT 073/090 071/090 074 08474
OCF TT 072/090 071/090 074 08474=

.JAX...
.GA...NONE.
.FL...NONE.

PP

In the hours before

Special weather statement, Jul 21, 10:55 AM EST, 4 hours 35 minutes before
FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-212200-

NORTHEAST FLORIDA/SOUTHEAST GEORGIA HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1155 AM EDT SUN JUL 21 2002

...ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE TODAY...

SCATTERED STRONG THUNDERSTORMS WILL CONTINUE TO DEVELOP ACROSS THE
AREA. STORMS WILL BE MOST NUMEROUS OVER FLORIDA. ISOLATED STORMS MAY
BECOME SEVERE WITH WIND GUSTS OF 60 MPH AND HAIL. SPOTTER ACTIVATION
MAY BE REQUESTED LATER TODAY.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
JACKSONVILLE WEBSITE ON THE INTERNET AT WWW.SRH.NOAA.GOV/JAX.

CARROLL
Local storm report, Jul 21, 11:19 AM EST, 4 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT...DELAYED
NATIONAL WEATHER SERVICE JACKSONVILLE, FL
1219 PM EDT SUN JUL 21 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0300 PM    7N SANDERSON              FL   WIND DAMAGE
07/20/02   BAKER                          TREES DOWN BETWEEN
                                          SANDERSON AND TAYLOR ALONG
                                          HWY 250. SMALL HAIL.
                                          REPORTED BY BAKER COUNTY
                                          SHERIFF.

0320 PM    ST. GEORGE                GA   WIND DAMAGE
07/20/02   CHARLTON                       POWER LINES DOWN. TREES
                                          SNAPPED OFF AND UPROOTED.
                                          HALF INCH HAIL. REPORTED BY
                                          OKEFENOKEE REMC.

0530 PM    2S NAHUNTA                GA   .88 INCH HAIL
07/20/02   BRANTLEY                       REPORTED BY OKEFENOKE
                                          REMC.

0620 PM    ST MARYS                  GA   WIND DAMAGE
07/20/02   CAMDEN                         LARGE OAK TREES DOWN ON
                                          HOUSES AND .75 INCH HAIL.
                                          REPORTED BY NWS EMPLOYEE
                                          (OFF DUTY).

0700 PM    ST MARYS                  GA   WIND DAMAGE
07/20/02   CAMDEN                         OAK TREES DOWN. HICKORY
                                          TREES UPROOTED AND SNAPPED.
                                          TREE DOWN ON HOUSE AT 802
                                          BAY TREE CIRCLE. REPORTED
                                          BY NWS EMPLOYEE (OFF DUTY).

SEC

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Clinch

When
July 21, 3:30 PM EST
Where
Clinch County, Dupont
Reported by
TRAINED SPOTTER
Coordinates
30.915, -82.706 (the zone’s center; the record gives no point)

Large pine tree down across highway 84.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2002Every state in 2002This day in weather historyWarnings in Georgia, July 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5306792.